Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 55, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 21, 2022, 2:58 PM EDT for Monroe County, Morgan County, Owen County, Indiana. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2022, 2:58 PM EDT (18:58 UTC)
- Expired
- May 21, 2022, 3:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Monroe County, IN, Morgan County, IN, Owen County, IN
The radar
The Indianapolis radar (KIND), 45 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 3:08 PM EDT | TSTM WND DMG | Gosport, IN | LARGE TREES DOWN REPORT VIA TWITTER WITH VIDEO. TREES KNOCKED POWER LINES DOWN. |
| May 21, 3:30 PM EDT | TSTM WND DMG | 1 W Martinsville, IN | LARGE TREE BRANCHES DOWN. PUBLIC REPORTS HIGH WIND. |
| May 21, 3:30 PM EDT | TSTM WND DMG | 1 Wnw Martinsville, IN | TREE FELL ON HOUSE. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 1:51 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
611
WUUS53 KIND 211858
SVRIND
INC105-109-119-211930-
/O.NEW.KIND.SV.W.0055.220521T1858Z-220521T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
258 PM EDT Sat May 21 2022
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northwestern Monroe County in south central Indiana...
Morgan County in central Indiana...
Eastern Owen County in west central Indiana...
* Until 330 PM EDT.
* At 258 PM EDT, a severe thunderstorm was located over Spencer, or
16 miles northwest of Bloomington, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Stinesville around 305 PM EDT.
Gosport and Quincy around 310 PM EDT.
Paragon around 315 PM EDT.
Other locations in the path of this severe thunderstorm include
Martinsville, Centerton, Mahalasville and Lake Hart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3947 8671 3947 8669 3948 8669 3961 8645
3938 8628 3920 8683 3935 8694
TIME...MOT...LOC 1858Z 241DEG 35KT 3931 8678
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
501 follow-up statement
052
WWUS53 KIND 211914
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
314 PM EDT Sat May 21 2022
INC105-109-119-211930-
/O.CON.KIND.SV.W.0055.000000T0000Z-220521T1930Z/
Monroe IN-Morgan IN-Owen IN-
314 PM EDT Sat May 21 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHWESTERN MONROE...MORGAN AND NORTHEASTERN OWEN COUNTIES...
At 314 PM EDT, a severe thunderstorm was located 10 miles west of
Martinsville, or 15 miles north of Bloomington, moving northeast at
40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Martinsville, Mahalasville, Centerton and Lake Hart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3947 8671 3947 8669 3948 8669 3961 8645
3938 8628 3925 8668 3946 8671
TIME...MOT...LOC 1914Z 241DEG 35KT 3939 8660
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:50 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 21, 1:50 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 150 PM EDT Sat May 21 2022 ...Updated Aviation Discussion... .Forecast Update... Issued at 947 AM EDT Sat May 21 2022 Active...changing...developing weather pattern expected today. Surface analysis shows a frontal boundary stretching from lower MI to NW Indiana to southern IL. GOES16 shows three clusters of storm systems along this boundary...one over lower MI...a second pushing across Western Indiana and the third and largest over MO. Radar shows storms with the second cluster over Indiana decreasing in intensity on crossing Indiana. HRRR suggests continue development of showers and storms across Central Indiana today. Favorable lapse rates and CAPE will be present ahead of the front. The big question is will we hit convective temps? Cloud cover with this second cluster of storms will inhibit heating somewhat this morning and additional CI/convective debris blow off from the storms over MO are expected to arrive this afternoon across Indiana. Thus peak heating may not be reached across much of the forecast area due to high cloud shield. Southeastern areas...Columbus...Seymour...Rushville...Bedford may see best chances for convection given the lack of thicker cloud cover and interaction with the currently progressing area of showers and storms across the area. Thus have timed pops this morning along with the band currently pushing across the forecast area and then reverted toward a likely pops across most areas this afternoon to account for expected development. Given the cloud cover...have trended temps cooler (inhibiting convection) except across the SE parts of the forecast area...where heating will be a bit more likely. && .Short Term...(Today through Sunday) Issued at 305 AM EDT Sat May 21 2022 There are uncertainties with today's convection that are inherent to modestly forced and moderately to strongly unstable environments. Mesoscale features dictate convective initiation in these regimes, with storm-scale interactions and cold pools regulating subsequent behavior. Primary forecast uncertainties: 1) Exact position of the front once convective temperatures are reached 2) Amount of convection that can initiate ahead of the boundary 3) Longevity and magnitude of the severe threat due to some limiting factors Analysis: Two bands of convection developed earlier this evening in Illinois. The first was surface based and relatively sparse convection along the cold front, and the second was behind the front closer to subtle midlevel cooling and rooted within ~850-700-mb layer moisture advection. The latter of the two has continued to expand per longwave IR satellite cloud top temperature trends. The consensus among high resolution models is that this convection likely won't augment the frontal position substantially. A steady southeastward progression of the cold front into central Indiana through the morning is expected, as regulated primarily by the synoptic-scale pattern. A swifter eastward nudge to the front is expected late in the day as upstream shortwave perturbation over the northern Rockies moves eastward. Several convective allowing models initiate convection this afternoon ahead of the front. This appears to be due to a combination of (a) some influence from aforementioned upstream shortwave trough traversing the northern Plains, (b) upstream change in diabatic process resulting in less pronounced warm plume/elevated mixed layer, and (c) deeper and greater magnitude moisture advection as is evident in precipitable water satellite (TPW) and model depictions, as well as model forecast soundings. There still some question on specific foci for the convection that is shown in the CAMs, and/or if it is perhaps rooted within a moist layer above residual elevated mixed layer, albeit not as strong as yesterday's EML. Furthermore, subtle details in the thermodynamic profiles will dictate when convective temperature are reached. Thus, spatial and temporal details of today's convective forecast is below average and refinements to the forecast will be needed once mesoscale details can better be assessed in observational data later this morning. Subtle midlevel perturbations/MCVs from upstream convection are hinted at in models and may be the most significant influence in initial convective evolution. The first may evolve from deeper convection now noted near Springfield, Missouri and could result in at least isolated weaker midlevel convection moving into central Indiana (mostly focused north of the front) by late morning or midday. The second midlevel perturbation seems to evolve from convection now over northern Oklahoma that could aid in deeper and more widespread convection later this afternoon. Otherwise, a more reliable impetus would be convergence along the front by early afternoon. This front should be oriented northeast to southwest from near Kokomo to Terre Haute by the time sufficient PBL mixing occurs for convective initiation. Though, again, we reiterate that subtle details within lower tropospheric thermodynamics will dictate how long it takes for the convective temperature to be reached. Last Saturday, convection developed earlier than expected, but today we will probably have a more pronounced residual EML to cap convection longer requiring more diabatic surface heating before surface-based convective initiation can occur. Convective threat assessment: The nature of the synoptic pattern favors stronger midlevel flow and higher shear values to be on the cold side of the boundary. This will result in limited tilt of convective single- and multi-cells once surface-based convection initiates. Effective shear values are marginal for storm organization but could still support a few sustained multi-cell clusters and event perhaps transient supercell characteristics. Attendant hazards include hail with the most intense/organized cores, and damaging wind gusts. The tornado threat is low mainly due to expected storm mode, but nonzero due to presence of modest low level shear. Hodographs do arch more as the low level jet increases by evening. We will need to watch trends in storm mode closely during this time period. Heavy rainfall could be problematic for areas where heavy rainfall occurred over the last ~48 hours resulting in depressed flash flood guidance values. There are several pockets of around 1.5 inch one hour (and even three hour) flash flood guidance across portions of southern Indiana (i.e., Greene, Daviess, Martin, Lawrence, Jackson and Jennings counties in particular). MRMS CREST soil moisture values are particularly high from just south of Bloomfield to Loogootee eastward to Bedford and Brownstown areas. HREF mean QPF approaches these values in a 6-hour period, and HREF max exceeds them fairly significantly. But, again, this is conditional on convective placement and evolution. Also, the west side of Indianapolis into Hendricks county has depressed FFG values due to Friday night's convection. Preceding the afternoon convective cycle, there's still at least a modest signal for elevated post-frontal moisture advection to continue to drive anafrontal convection, albeit probably in a weakened state from what is being observed currently. Midlevel lapse rates are fairly steep, however, so some hail may occur with this into the northwest portion of our forecast area during the morning. Tonight and Sunday: The transient low-amplitude shortwave trough will dislodge cooler high latitude air mass and send it southeastward into our area as the cold front moves east. It may take some time for anafrontal precipitation and clouds to depart late tonight. Some residual moisture may contribute to diurnal flat cumulus beneath stout subsidence inversion, and gradient should relax enough for generally light winds with some gusts up to around 15 mph during peak mixing. Overall a dry and cooler day with temperatures almost 10 degrees below normal for late May. && .Long Term...(Sunday night through Friday) Issued at 305 AM EDT Sat May 21 2022 Sunday night-Tuesday will find dry and rather cool conditions returning to central Indiana as a dome of surface high pressure slowly crosses the Great Lakes. Light to moderate easterly breezes will maintain dewpoints in the 40s as clouds scatter out to start the workweek. This passing cool blast will be modest enough to ensure no frost even across northern zones, which will drop into the mid-40s. Tuesday will see the transition back to a more disturbed pattern as dewpoints and cloud cover both increase on southeasterly flow. The Blend also brought low-chance POPs for late day Tuesday which was generally accepted as surface low pressure reaching the Ozarks should bring adequate moisture and lift along the approaching warm frontal zone. Tuesday night-Friday will feature several rather damp days as confidence is increasing a slowly-approaching wave will position Indiana amid its warmer, moist sector. Likely POPs will prevail for all 12-hr periods through Wednesday-Thursday, although confidence in appreciable rainfall will remain low for any location with heavy precipitation instead favored among better isentropic lift across the Great Lakes, as well as within the H500 trough's best forcing well south/west of Indiana. Nevertheless precipitable water values, usually within the upper portions of a 1.00-1.80 inch range will bring the potential for locally moderate-heavy rainfall. Embedded thunderstorms would be mainly widely scattered and diurnally-driven, per generally modest shear and considerable cloudiness limiting daytime heating on both Wednesday/Thursday. The upper trough will eventually progress eastward into the Mid-West during the late workweek...which should push any axis of greater Gulf moisture into Ohio..with opportunities for both a weak dry conveyor and less- organized precipitation surrounding the upper feature then crossing the region through the end of the long term. Temperatures through the long term will be near to slightly below normal...except for mid-week overnight lows that will be held well above normal by moderate humidity. && .Aviation...(18Z TAF Issuance) Issued at 149 PM EDT Sat May 21 2022 IMPACTS: * Multiple rounds of rain and thunderstorms possible * IFR to MVFR conditions through 0z, predominantly MVFR through the night * Ceiling and visibility restrictions possible in storms, along with gusty/erratic winds. DISCUSSION: Flying conditions will deteriorate today with a line of showers and thunderstorms approaching the region over the next few hours. Adjustments to timing were made for earlier onset and continued refinement will be needed based on trends. Temporary sub-VFR conditions due to low ceilings and visibility in storms can be expected. Multiple rounds of rain and storms are likely from this afternoon through tonight. MVFR ceilings will develop later this evening or tonight for most TAF sites. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Update...Puma Short Term...BRB Long Term...AM Aviation...Melo
Hazardous weather outlook, May 21, 3:25 AM EDT, 11 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 325 AM EDT Sat May 21 2022 INZ021-028>031-035>049-051>057-060>065-067>072-220730- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 325 AM EDT Sat May 21 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Thunderstorm chances will increase by midday, with scattered to numerous thunderstorms expected during the afternoon and early evening. Severe storms are possible. Damaging wind gusts up to 70 mph and hail up to golf ball size are the main threats with the most intense storms. Lightning is a threat in all thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible late Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter should closely monitor the weather situation today. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 21, 2:44 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
244 PM EDT Sat May 21 2022
INZ042-049-211915-
Randolph IN-Henry IN-
244 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of southern Randolph
and eastern Henry Counties through 315 PM EDT...
At 244 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Castle, or 11 miles northwest of Cambridge City, moving northeast
at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern Randolph
and eastern Henry Counties, including the following locations...
Summit Lake State Park, Mount Summit, Losantville, Modoc, Lynn,
Cadiz, Blountsville and Mooreland.
This includes Interstate 70 between mile markers 124 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
east central Indiana.
&&
LAT...LON 4000 8520 3988 8520 3987 8522 3986 8522
3981 8538 3995 8549 4008 8525 4008 8521
4010 8522 4022 8499 4001 8484
TIME...MOT...LOC 1844Z 240DEG 34KT 3991 8534
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
50The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:18 AM EDT | Special Weather Statement | IND | Tippecanoe | 27 min |
| May 21, 2:25 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen, Sullivan | 35 min |
| May 21, 2:44 PM EDT | Special Weather Statement | IND | Henry, Randolph | 31 min |
| May 21, 3:03 PM EDT | Severe Thunderstorm Warning | IND | Greene, Lawrence, Monroe | 27 min |
| May 21, 3:19 PM EDT | Special Weather Statement | IND | Randolph | 26 min |
| May 21, 3:22 PM EDT | Special Weather Statement | IND | Shelby | 23 min |
| May 21, 3:28 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Morgan | 32 min |
| May 21, 3:50 PM EDT | Special Weather Statement | IND | Rush | 25 min |
| May 21, 3:53 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Shelby | 37 min |
| May 21, 3:58 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Johnson, Marion, Rush, Shelby | 32 min |
| May 21, 4:02 PM EDT | Tornado Warning | IND | Rush, Shelby | 28 min |
| May 21, 4:17 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush | 28 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.